Alert archive / Nevada / Flash Flood Warnings in 2007

Flash Flood Warning 11, NWS Reno, NV

July 24, 2007Pershing County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 24, 2007, 5:02 PM PDT for Pershing County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2007, 5:02 PM PDT (00:02 UTC)
Expired
Jul 24, 2007, 8:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Whole counties

County Pershing County, NV

The radar

The Reno radar (KRGX), 118 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3440 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 250004
FFWREV
NVC027-250300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
502 PM PDT TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PERSHING COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 800 PM PDT

* AT 502 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER EXTREME SOUTHEAST PERSHING 
COUNTY. THIS IS ABOUT 15 MILES SOUTHEAST OF LOVELOCK...OR NEAR AND 
SOUTH OF THE PERSHING QUICKSILVER MINE.

RADAR ESTIMATE OF TWO AND ONE HALF TO THREE INCHES OF RAINFALL WILL 
CAUSE EXCESSIVE RUNOFF...WHICH WILL CAUSE FLOODING OF SMALL CREEKS 
AND WASHES...AS WELL AS PORTIONS OF LOW LYING ROADS... ESPECIALLY 
THE OLD EMIGRANT ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RENO.

LAT...LON 4000 11831 3999 11809 4014 11812 4014 11827

$$

SNYDER
2 follow-up statements
000 
WGUS75 KREV 250056
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
555 PM PDT TUE JUL 24 2007

NVC027-250300-
PERSHING NV-
555 PM PDT TUE JUL 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR SOUTH
CENTRAL PERSHING COUNTY...

AT 551 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST STORMS HAVE MOVED AWAY FROM THE WARNED AREA 
HOWEVER ADDITIONAL STORMS MAY REDEVELOP OVER THE NEXT HOUR. RADAR 
HAS INDICATED THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE 
VICINITY OF THE PACKARD WASH IN SOUTH CENTRAL PERSHING COUNTY... 
APPROXIMATELY 16 MILES SOUTHEAST OF LOVELOCK.

EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4000 11831 3999 11809 4014 11812 4014 11827

$$
CS
000 
WGUS75 KREV 250250
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
743 PM PDT TUE JUL 24 2007

NVC027-250305-
PERSHING NV-
743 PM PDT TUE JUL 24 2007

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PERSHING COUNTY WILL BE 
ALLOWED TO EXPIRE AT 800 PM PDT...

HEAVY RAINFALL FROM A THUNDERSTORM SOUTHEAST OF LOVELOCK THAT 
PROMPTED THE FLASH FLOOD WARNING DISSIPATED AROUND 530 PM PDT...AND 
NO FURTHER HEAVY RAIN IS EXPECTED THIS EVENING. THEREFORE...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4000 11831 3999 11809 4014 11812 4014 11827

$$

SNYDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:20 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 24, 3:20 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT TUE JUL 24 2007

.UPDATE #2...
AFTER REVIEWING FRESH 18Z GFS/NAM AND 15Z SREF OUTPUT...HAVE DECIDED
TO TRIM POPS FOR WED/WED NIGHT IN CA ZONES NORTH OF TAHOE INTO
SECTIONS OF WASHOE COUNTY IN WRN NV. MODELS ARE SHOWING MORE ROBUST
DRYING/STABILIZING INTO THESE AREAS...THOUGH THERE MAY BE ENOUGH
INSTABILITY TO GENERATE AN ISOLD -TSRA OR SHOWER. REST OF FCST
UNCHANGED.

CS

.UPDATE...
WILL BE EXPANDING THE FLASH FLOOD WATCH TO COVER ENTIRE CWA WITH
AFTERNOON FCST PACKAGE. STORMS DEVELOPING OVER NVZ004 ARE EXHIBITING
VERY SLOW STORM MOTION...WITH LOCALLY HEAVY RAINFALL LIKELY. THIS IS
CONFIRMED IN THE RUC 0-6KM MEAN WIND FIELDS...WHICH SHOW A RELATIVE
MINIMUM (EVEN ZERO) OVER EASTERN SECTIONS OF THE CWA. STORM
CURRENTLY EAST OF MIDDLEGATE ON US HIGHWAY 50 HAS LIKELY PRODUCED AT
LEAST 0.75 OF RAIN. FURTHER WEST...ESTIMATED STORM MOTIONS NORTH OF
TAHOE ALONG SIERRA WILL BE HIGHER PER RUC DATA (10KTS OR SO)...SO
THREAT FOR SLOW MOVING CELLS MAY BE MINIMAL THERE. BUT WITH RECENT
BURN AREAS (ANGORA/ANTELOPE) ANY APPRECIABLE RAINFALL MAY CAUSE
RUNOFF ISSUES.

CS

&&

.SHORT TERM...
UPPER WAVE OVER CALIF IN CONJUNCTION WITH DESTABILIZATION WILL HELP
GENERATE SCT TSRA OVER THE CWA THIS AFTN/EVE. SREF/GFS HIGHLIGHT FAR
NRN ZONES ALONG WITH MONO/MINERAL AREAS FOR BEST INSTABILITY...WHICH
MAY PAN OUT GIVEN RECENT SATELLITE TRENDS SHOWING BEST CLEARING IN
THOSE AREAS. IN FACT...STORMS ARE STARTING TO FIRE OVER TERRAIN IN
MONO COUNTY ATTM. SOUNDINGS AND GOES PW PRODUCT SHOWING VALUES NEAR
OR ABOVE ONE INCH OVER MOST OF THE CWA (EXCEPT FAR NW)...THEREFORE
WITH LIGHT STEERING FLOW THE THREAT FOR HVY RAIN REMAINS. IF
CONVECTION CAN DEVELOP OVER NRN ZONES THIS AFTN/EVE...ENHANCED 0-6KM
SHEAR MAY HELP ORGANIZE STORMS...OTHERWISE LOOKS LIKE MAINLY PULSE
TYPE CELLS ACROSS THE REST OF THE CWA.

GFS CONTINUES TO SHOW APPRECIABLE MIDLEVEL MOISTURE TRANSPORT
OVERNIGHT AHEAD OF WEAKENING WAVE...THEREFORE WILL CONTINUE CHCS FOR
-SHRA OVERNIGHT ACROSS MOST OF THE CWA. WEDNESDAY COULD BE FAIRLY
ACTIVE...AS SREF INDICATING PLENTIFUL MOISTURE AND INSTABILITY...
ESPECIALLY OVER AREAS EAST OF RENO/CARSON CITY. HAVE INCREASED POPS
AS A RESULT...AND GIVEN ANOMALOUSLY HIGH PW VALUES REMAINING IN THE
AREA...WILL MENTION LCL HVY RAIN POSSIBLE. WILL NOT ISSUE A SECOND
FFA AT THIS TIME...BUT SOMETHING TO RE-EVALUATE DOWN THE ROAD.
SIMILAR TO TONIGHT...MOISTURE TRANSPORT SUFFICIENT TO WARRANT
CONTINUING POPS FOR -SHRA WED NIGHT ESP IN OUR NV COUNTIES.

SWLY FLOW ALOFT PICKS UP A LITTLE ON THURSDAY...ALLOWING FOR DRYING
IN THE MIDLEVELS AND INCREASED STABILITY OVER MUCH OF THE WRN CWA.
WILL CONTINUE CHC POPS FROM MONO NORTH INTO THE NFL/LOL AREAS...BUT
TRIM POPS AS ONE HEADS WESTWARD. SHOULD BE LESS OF A THREAT FOR HVY
RAINFALL WITH MOIST PLUME E OF THE AREA. ON FRIDAY...CHCS FOR TS
WILL BE CONFINED TO THE FAVORED MONO/MINERAL CONVERGENCE ZONE AREA.
SREF SUGGESTS THIS IS LIKELY TO BE THE ONLY AREA WITH SUFFICIENT
INSTABILITY TO GENERATE CONVECTION FRI AFTN/EVE. NOT OUT OF THE
QUESTION WE COULD SEE SOME VERY ISOLD CELLS DEVELOP OVER PARTS OF
CHURCHILL/PERSHING COUNTIES AS WELL WITH AFTN HEATING. SPEAKING OF
TEMPS...WE SHOULD EXPECT A WARMING TREND THROUGH THE BALANCE OF THE
WEEK...WITH 500MB RIDGE CENTER DRIFTING CLOSER TO THE CWA WITH TIME.

CS

.LONG TERM...SATURDAY THROUGH TUESDAY...
UPPER RIDGE OVER THE FOUR-CORNERS/SOUTHWESTERN US WILL CONTINUE TO
DOMINATE THE REGION OVER THE LONG TERM. GFS/ECMWF/UKMET ARE ALL IN
GOOD AGREEMENT WITH LONGWAVE PATTERN...INCLUDING AN UPPER LOW MOVING
OVER THE PAC NW OVER THE WEEKEND. THIS WILL INCREASE WEST TO
SOUTHWESTERLY FLOW ACROSS THE REGION...WHICH WILL DRY US OUT.
TEMPERATURES WILL REMAIN IN THE MID TO UPPER 90S ACROSS THE WESTERN
NV VALLEYS...WITH MID 80S IN THE EASTERN SIERRA. WITH THE SLIGHT
INSTABILITY AND LOCALIZED EFFECTS...EACH AFTERNOON AND EVENING THERE
WILL BE A SLIGHT POSSIBILITY FOR AN ISOLATED THUNDERSTORM IN THE
MONO-MINERAL COUNTY CONVERGENCE ZONE THROUGH TUESDAY.  HOON

&&

.AVIATION...
SCTD TSTMS ARE FCST TO DEVELOP OVER MUCH OF THE AREA AFTER 18Z
LASTING UNTIL AROUND 04Z. EXPECT LOCALIZED HEAVY RAIN ALONG WITH
GUSTY DOWNDRAFT WINDS WITH THESE STORMS.  HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH CONTINUES FOR NVZ001>005 FROM 21Z/24 TO
     05Z/25.

CA...FLASH FLOOD WATCH CONTINUES FOR CAZ070>073 FROM 21Z/24 TO
     05Z/25.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 24, 1:33 PM PDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
133 PM PDT TUE JUL 24 2007

NVZ004-242115-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
133 PM PDT TUE JUL 24 2007

...THUNDERSTORMS WITH HEAVY RAINFALL OVER FAR EASTERN CHURCHILL
COUNTY...

AT 129 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLD SPRINGS...OR 21 MILES SOUTHWEST OF NEW
PASS SUMMIT...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

TRAVELERS ALONG US HIGHWAY 50 NEAR COLD SPRINGS WILL ENCOUNTER THESE
STORMS.

LOCALLY HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON
LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Jul 24, 2:40 PM PDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
240 PM PDT TUE JUL 24 2007

CAZ073-242230-
MONO-
240 PM PDT TUE JUL 24 2007

...SLOW MOVING STRONG THUNDERSTORM NEAR JUNE LAKE NORTH OF MAMMOTH...

AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SLOW MOVING STRONG THUNDERSTORM NEAR JUNE LAKE...AND MOVING
NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 30 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. DRIVERS ALONG HIGHWAY 395 BETWEEN LEE
VINING AND MAMMOTH WILL ENCOUNTER THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON
Special weather statement, Jul 24, 3:27 PM PDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
327 PM PDT TUE JUL 24 2007

NVZ004-242330-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
327 PM PDT TUE JUL 24 2007

...HEAVY RAIN OVER THE SOUTHERN PORTION OF DIXIE VALLEY...

AT 327 PM PDT...A THUNDERSTORM PRODUCING HEAVY RAIN WAS LOCATED 13
MILES NORTHWEST OF MIDDLEGATE...OR 33 MILES EAST OF FALLON...AND
MOVING NORTH AT 5 MPH. THE STORM WAS JUST WEST OF HIGHWAY 121 ABOUT
7 MILES NORTH OF THE JUNCTION OF HIGHWAY 50 AND HIGHWAY 121.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND SMALL
HAIL...ARE EXPECTED WITH THIS STORM.

IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY
RAINS.

SNYDER
Special weather statement, Jul 24, 4:17 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
417 PM PDT TUE JUL 24 2007

NVZ004-250015-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
417 PM PDT TUE JUL 24 2007

...TORRENTIAL RAIN WITH A THUNDERSTORM EAST OF LOVELOCK...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF LOVELOCK...OR NEAR THE
PERSHING QUICKSILVER MINE. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
TWO TO THREE INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...ARE EXPECTED WITH THIS STORM.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. PONDING OF WATER CAN CAUSE HYDROPLANING AND LOSS
OF VEHICLE CONTROL...THEREFORE DRIVERS SHOULD SLOW DOWN AND TURN ON
THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

SNYDER
Special weather statement, Jul 24, 4:49 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
449 PM PDT TUE JUL 24 2007

NVZ001-250015-
MINERAL AND SOUTHERN LYON COUNTIES-
449 PM PDT TUE JUL 24 2007

...STRONG THUNDERSTORM MOVING TOWARDS SCHURZ...

AT 447 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SLOW MOVING STRONG THUNDERSTORM 17 MILES NORTH OF WALKER
LAKE...JUST SOUTHEAST OF SCHURZ...AND MOVING NORTHWEST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR SCHURZ BY 510 PM PDT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. DRIVERS ALONG HIGHWAY 95 NEAR SCHURZ WILL
ENCOUNTER THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON

Nearby

Flash Flood Warnings in Nevada, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.